Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 94, NWS Columbia, SC

August 1, 2002Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 1, 2002, 3:05 PM EDT for Lexington County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 3:05 PM EDT (19:05 UTC)
Expired
Aug 1, 2002, 3:35 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:12 PM EDTThunderstorm Wind 50 ELexington, SCSheriff reported several trees down on US1 between Lexington and GIlbert.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS52 KCAE 011905
SVRCAE
SCC063-011935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 335 PM EDT.

* AT 305 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  GILBERT. IT WAS MOVING TO THE WEST SOUTHWEST AT 15 MPH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GILBERT
  BATESBURG LEESVILLE.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME 
SIZE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:20 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 1, 2:20 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT THU AUG 1 2002

BROAD UPPER LEVEL ANTICYCLONE OVER SOUTHERN ROCKIES/CENTRAL PLAINS
WILL MOVE EAST TO MID-MISSISSIPPI RIVER VALLEY BY SATURDAY AND
REMAIN PARKED THERE THROUGH MID-WEEK. THERE ARE NO LARGE SCALE
FORCING MECHANISMS FOR PRECIPITATION THROUGH THE PERIOD. IN THE
SHORT RANGE...THE MESO ETA INDICATES A FEW EPISODES OF PRECIPITATION
MOVING SOUTHWEST AROUND THE BOTTOM OF THE UPPER LEVEL CYCLONE. THIS
ACTIVITY IMPACTS MAINLY THE NORTHERN PART OF OUR CWA. WILL KEEP 10
TO 20 PERCENT POPS THROUGH THE PERIOD MAINLY FOR AFTERNOON AND
EVENING SHOWER/THUNDERSTORMS FORCED BY AFTERNOON HEATING AND
SMALLER SCALE AREAS OF CONVERGENCE . TEMPERATURES WILL BE NEAR
NORMAL THROUGH THE PERIOD WITH HIGHS IN THE 90-95 RANGE AND LOWS IN
THE 70-75 RANGE.

FCSTID =
CAE   72  93  71  92 /  10  10  10  10
AGS   72  93  71  92 /  10  10  10  10
SSC   72  93  71  92 /  10  10  10  10
OGB   73  93  72  92 /  10  10  10  10

.CAE...
GA...NONE.
SC...NONE.

04

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:59 PM EDTSevere Thunderstorm WarningCAEAiken, Saluda31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.